PMRGCAuk

Rapid heart beat

Like many people in this "club", my journey has been anything but straight forward. I was diagnosed with PMR in May and his year and prescribed 15mg Pred which worked its usual magic. Unfortunately this didn't last and I was referred to a rheumatologist at the beginning of July who increased the Pred to 40mg because she suspected GCA. I saw her again a month later and she started me on a reduction, which I chose to do slowly. Now at 30mg. Anyway, my current problem is with my heart rate. I use a Fitbit to help me to watch how I'm doing and, when I started on Pred, my resting heart rate was 65bpm but it has gradually increased and today the resting heart rate is 79bpm. I realise that I am stressed at the moment - but it's a good stress because I had confirmation last week, both from the consultant and from my travel insurance company, that I'm OK to fly to Florida to stay with friends for two weeks at the end of October. But, I don't think,the holiday is the main reason for the increased heart beat because this gradual increase started about three weeks ago, before I got excited about the holiday. So, after all that, my question is whether stress could cause this or whether it could be the Pred?

Any advice gratefully received,,,

12 Replies
oldestnewest

Obviously get it checked but I think it is a Pred side effect and probably a PMR/ GCA symptom too. Your body is under stress. I hope you have a wonderful time in Florida it will do you a world of good.

5 likes
Reply

Thank you for your good wishes - after all the ups and downs of this illness, I still can't believe that I might actually get there!!

1 like
Reply

Hello,

79bpm is still within normal limits though I know it isn't normal for you. Since I've been on steroids I've never been back to my normal of 48-60bpm. On 30/40mg my rate was rarely below 80 and even now on 16.5mg for some hours after it goes into my system I get about 80/90 and then it goes down to about 70 odd. Stress or excitement will increase the rate for sure. Before my holiday recently, I got very stressed worrying about something going wrong to stop me going, the closer it got, the worse I got 🙄.

3 likes
Reply

Hi

I was so pleased to read of your own experience. It helps so much to know that I'm not the only to have this happen. I'm actually allowing myself to believe my "trip of a lifetime" could really happen 👍

1 like
Reply

Raised heart rate is a recognised effect of higher doses of pred (high is classed as anything over 20mg) and as Snazzy says - 79 is still within normal range.

2 likes
Reply

Thank you for your reassurance - I've hopefully done as much as I can to ensure all goes ok. I've arranged assistance at airports, I've arranged with my doctor to have more than enough Pred and my friends in Florida are very understanding of my limitations (the wife is an oncologist) so there will be no problems in pacing myself. One more thing I would ask of you. I remember you commenting regarding allowing for the difference in time when taking Pred but I can't find your comments. I take the enteric coated Pred and find that the best time for me to take it is about 9pm - I still sleep ok and the worst of the side effects are much better when I get up. What do you think,would be a good routine while I'm 5 hours behind?

I know I've said this before but I so appreciate your help .

Jan

1 like
Reply

Still take it at 9pm local time. There was a discussion recently where someone's GP had said continue to take it at UK time and she was in a real mess.

On the day you fly out take a booster dose, say 1/3 of your daily dose, during the day. Enteric coated takes about 5 hours to work so I would take it late lunchtime UK time which should carry you through to the evening dose working next morning. That is just for the long journey day - coming back you will have a short day and will take your next dose less than 24 hours later. Does that make sense?

2 likes
Reply

Yes, it makes perfect sense. Thank you again for your advice.

Reply

I don't know about your Fit Bits but mine certainly isn't all that accurate. It can only detect movement and is on the back of the wrist rather than the front where pulse would normally be taken. I have a pacemaker/defibrillator and I know it doesn't let my pulse drop below 50. My FitBits often says below 50. Also, the FB only measures your pulse for a short time. Try doing it manually for a whole minute to see if there is a difference. Just a thought.

3 likes
Reply

Thanks for the advice. Ive got a dentist appointment this morning so I won't even look at my heart rate😉 But I'll try the manual check later on today.

1 like
Reply

I had an elevated heart rate when taking more than 25mg of Pred - as has been mentioned here - this is a known side effect and should simmer down as you taper. Drinking too much coffee and stress generally would trigger it for me as well.

2 likes
Reply

Thanks for your reply. I'm not a heavy coffee drinker but I most definitely get stressed 😩 And the more I try not to, the more stressed I get so I'll just try to,concentrate on the excitement and not the stress!!

2 likes
Reply

You may also like...